Advertisement

Statins Linked to Reduced Physical Activity in Older Adults — Physician’s First Watch

Medical News |
June 10, 2014

Statins Linked to Reduced Physical Activity in Older Adults

By Kelly Young

Edited by David G. Fairchild, MD, MPH, and André Sofair, MD, MPH

Statin use in older adults is associated with a slight reduction in physical activity, according to an observational study in JAMA Internal Medicine.

Researchers assessed physical activity in some 4000 men aged 65 and older. Based on survey data, overall physical activity decreased over the 7-year-study, regardless of the patient's statin use. New statin users experienced the largest drop in physical activity, compared with nonusers and prevalent users. After adjustment for other factors, statin users had 9.6% fewer minutes (or, 5.4 fewer minutes) of daily moderate physical activity than nonusers, based on accelerometry.

The authors say that possible reasons for the lower physical activity may be "general muscle pain caused by statins (a well-known adverse effect), exercise-endured myopathy, or muscular fatigue."

Reader Comments (2)

Greg Rice MD Physician, Family Medicine/General Practice, Libby Clinic, Libby MT

A few years ago I coincidentally had two 50 year olds with very high cholesterols start on statins. Both had mild metabolic syndrome with mild hypertension but otherwise healthy and both loved to do weight lifting. Within 6 months of starting the statin when I saw them back for a checkup they both noted that there ability to bench press had dropped nearly in half. One fellow was bench pressing about 300 lbs and it dropped to 175 lbs! I advised both to stop the statin and see what happens and both regained their strength over about 3-6 months. They had no muscle pain or any other negative symptoms. That has made me pause. And research in the last few years supports this "silent" weakness of the statins. Makes me think of the humans up in space in the movie Wall-E.

KOLLAR JOZEF Other, Cardiology, Slovakia

If muscular pain is results of use of statins, it is logical consequence that are linked to the reduced physical activitis in older adults..

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement